Tennessee, 2014

Flash Flooding and Flood in Tennessee, August 30, 2014

August 30, 2014 · NWS OHX · 5 events in 5 counties and zones

Widespread rain and thunderstorms spread across Middle Tennessee during the afternoon and evening hours on August 30. Several reports of flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widespread rain and thunderstorms spread across Middle Tennessee during the afternoon and evening hours on August 30. Several reports of flash flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 30, 1:35 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 30, 1:35 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT SAT AUG 30 2014

.UPDATE...TO FURTHER ADDRESS RAINFALL POTENTIAL TONIGHT AND
SUNDAY FOR MIDDLE TENNESSEE...

WEATHER PREDICTION CENTER HAS UPDATED THEIR QPF PRODUCTS GIVING MIDDLE
TENNESSEE SOME PRETTY HEFTY RAINFALL AMOUNTS TONIGHT AND FIRST HALF
OF SUNDAY. AMOUNTS ARE FORECAST TO TOTAL AROUND 2 INCHES ALONG AND
30 MILES EITHER SIDE OF AN AXIS FROM WAYNESBORO TO NASHVILLE TO GALLATIN
THROUGH NOON SUNDAY WITH UPWARDS OF 2.5 INCHES THROUGH 00Z MONDAY.
LESSER AMOUNTS ALONG THE PLATEAU WHERE 0.75 INCH IS FORECAST TO
FALL THROUGH 18Z SUNDAY. THIS LOOKS TO BE BASED ON BEST MOISTURE
TRANSPORT WHICH WILL BE INTO MIDDLE TENNESSEE AFTER MIDNIGHT
TONIGHT THROUGH SUNDAY MORNING. THIS ALSO IN ASSOCIATION WITH
STRONG UPPER DIFFLUENCE OVER THE AREA. RAINFALL OF THIS MAGNITUDE
WILL CAUSE CREEKS AND STREAMS TO RISE ALONG WITH THE USUAL PONDING
OF WATER ON ROADWAYS. FLASH FLOOD GUIDANCE NUMBERS ARE STILL
PRETTY HIGH SO WE CAN HANDLE A LITTLE WATER. THE PROBLEM COULD
COME IF WE GET TRAINING OF ECHOES (THUNDERSTORMS) ACROSS THE SAME
AREA. FOR NOW WILL HOLD OFF ON ISSUING A FLASH FLOOD WATCH BUT
WILL PASS ALONG TO EVENING CREW TO RE-EVALUATE THE SITUATION AS
NEW MODEL DATA ARRIVES ALONG WITH GUIDANCE FROM ABOVE.

BOYD

&&

.PREV DISCUSSION... /ISSUED 157 PM CDT SAT AUG 30 2014/

DISCUSSION...
DEEP MOISTURE PLUME WILL CONTINUE TO STREAM NORTHWARD FROM WESTERN
GULF OF MEXICO THIS WEEKEND AS UPPER TROUGH HOLDS FAST TO OUR
NORTHWEST PROVIDING A SERIES OF SHORT WAVES THAT WILL SWING ACROSS
OUR AREA TONIGHT THROUGH SUNDAY. RAINFALL AMOUNTS TOTAL LING 1 TO 1.5
INCHES WILL BE WIDESPREAD ACROSS THE MID STATE THROUGH 12Z MONDAY
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. TEMPS WILL HELD DOWN ON
SUNDAY BY CLOUDS AND RAIN BUT WILL CLIMB INTO THE 90S BEGINNING ON
LABOR DAY AS RAIN CHANCES BACK OFF TO MORE OF A SCATTERED VARIETY
AS UPPER RIDGE BUILDS IN OVER THE AREA SHUTTING OFF MOIST PLUME
FROM GULF REGION. BY WEDNESDAY UPPER PATTERN BECOMES MORE ZONAL TO
OUR NORTH WITH WESTERLIES HAVING MOVED TO A HIGHER LATITUDE ALLOWING
UPPER RIDGE TO SPRAWL ACROSS THE SOUTHERN U.S. HIGHS IN THE 90S
WILL CONTINUE THROUGH THE WORK WEEK WITH A CHANCE FOR SCATTERED
SHOWERS AND THUNDERSTORMS JUST ABOUT EACH DAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BOYD
01
Hazardous weather outlook, Aug 30, 4:01 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 PM CDT SAT AUG 30 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-312215-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
501 PM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

SHOWERS AND STORMS WILL CONTINUE TO MOVE THROUGH MIDDLE TENNESSEE
THIS EVENING BRINGING THE POSSIBILITY FOR VERY HEAVY
DOWNPOURS...ENOUGH TO REDUCE DRIVING VISIBILITIES AND RESULT IN
LOCALIZED PONDING ON ROADWAYS...AS WELL AS GUSTY WINDS UP TO 40
MPH. THIS ACTIVITY IS EXPECTED TO PERSIST THROUGH MUCH OF THE
OVERNIGHT HOURS AND INTO TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY MORNING WILL CONTINUE TO SEE SHOWER ACTIVITY IN THE AREA
FROM THE PREVIOUS NIGHT. THE CONTINUED RAIN ACTIVITY MAY RESULT IN
SOME MINOR FLOODING CONCERNS IN THE AREAS THAT HAVE RECEIVED THE
MOST RAINFALL. TOTAL RAINFALL AMOUNTS THROUGH SUNDAY MAY REACH UP
TO 2.5 INCHES WITH LOCALLY HIGHER AMOUNTS.

TB12

In the hours before

Special weather statement, Aug 30, 3:22 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT SAT AUG 30 2014

TNZ061>063-075-302200-
BEDFORD-CANNON-MARSHALL-RUTHERFORD-
422 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...CANNON...MARSHALL AND
RUTHERFORD COUNTIES...

...THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL ACROSS THE AREA
THROUGH 5 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SCATTERED STRONG THUNDERSTORMS OVER THE AREA...PRODUCING HEAVY
DOWNPOURS. SOME SPOTS WILL LIKELY SEE SEVERAL STRONG THUNDERSTORMS
PASS OVER...WITH HEAVY RAINS PRODUCING PONDING OF WATER IN LOW LYING
AND POORLY DRAINED AREAS. AREAS THAT HAVE ALREADY SEEN HEAVY RAINS
COULD SEE AN ADDITIONAL ONE HALF TO ONE INCH BY 5 PM.

LOCATIONS MOST LIKELY TO SEE THE HEAVIEST RAINS WILL BE BETWEEN
CHAPEL HILL...ROCKVALE...CHRISTIANA...BEECHGROVE AND SHELBYVILLE.

LAT...LON 3544 8671 3558 8681 3600 8643 3593 8611
      3570 8622 3569 8625 3566 8624 3541 8636

19
Special weather statement, Aug 30, 4:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CDT SAT AUG 30 2014

TNZ060-061-302315-
MARSHALL-MAURY-
533 PM CDT SAT AUG 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL AND MAURY COUNTIES...

AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS...WITH HEAVY DOWNPOURS...TRAINING UP ACROSS EASTERN
PARTS OF MAURY COUNTY AND WESTERN PARTS OF MARSHALL COUNTY. SOME
SPOTS WILL LIKELY SEE SEVERAL STRONG THUNDERSTORMS PASS OVER THIS
AFTERNOON...WITH HEAVY RAINS PRODUCING PONDING OF WATER IN LOW LYING
AND POORLY DRAINED AREAS. AREAS THAT HAVE ALREADY SEEN HEAVY RAINS
COULD SEE AN ADDITIONAL ONE HALF TO ONE INCH LATE THIS AFTERNOON.
MOTORISTS SHOULD DRIVE WITH APPROPRIATE CAUTION.

MUCH OF THE AREA RECEIVING THESE HEAVY RAINS IS NEAR THE INTERSTATE
65 CORRIDOR.

LAT...LON 3547 8704 3575 8689 3574 8686 3572 8684
      3572 8682 3570 8677 3571 8677 3571 8673
      3569 8666 3543 8684

19

The radar

The Northeast Alabama radar (KHTX), 97 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Giles

When
August 30, 5:00 PM CST to 6:00 PM CST
Where
Giles County, 1.1 mi S of Wales to 1.77 mi NNW of Good Spg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.234, -87.078

A creek in Pulaski overflowed its banks and flooded adjacent roadways.

Flash Flood, Davidson

When
August 30, 5:00 PM CST to 8:00 PM CST
Where
Davidson County, 1.1 mi N of Little Creek to 1.34 mi S of Berry Hill
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.296, -86.778

Heavy rainfall resulted in flash flooding across parts of Nashville. A man was swept away into a creek around 7pm in Madison between 2nd Avenue and Elm Street. He was rescued at 1245am on August 31 but only had minor injuries. In southeast Nashville, Murfreesboro Road was flooded between Vultee Drive and Glengarry Drive.

Flash Flood, Maury

When
August 30, 6:00 PM CST to 7:00 PM CST
Where
Maury County, 1.59 mi NNE of Cross Bridges to 1.71 mi NNE of Cross Bridges
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.641, -87.209

North Cross Bridge Road at Morel Road was flooded and impassable.

Flash Flood, Putnam

When
August 30, 7:00 PM CST to 9:00 PM CST
Where
Putnam County, 1.41 mi NE of Wilhite to 1.57 mi NE of Wilhite
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.145, -85.503

South Jefferson Avenue at Veterans Drive was flooded with one car stranded.

Flood, Fentress

When
August 30, 9:00 PM CST to 10:00 PM CST
Where
Fentress County, 1.02 mi WSW of Jamestown to 1.92 mi SSW of Jamestown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.425, -84.937

McGhee Street and Memory Garden Road in Jamestown were flooded but still passable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534763, 534764, 534765, 534766, 534767.